Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 277, NWS Morristown, TN

October 21, 2005Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Oct 21, 2005, 3:53 PM EDT for Knox County, Tennessee. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2005, 3:53 PM EDT (19:53 UTC)
Expired
Oct 21, 2005, 5:00 PM EDT
In force
67 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Knox County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:20 PM EDT, 33 minutes earlier.

Area forecast discussion, Oct 21, 3:20 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT FRI OCT 21 2005

.SHORT TERM (TONIGHT AND SATURDAY)...A LINE OF SHOWERS AND
THUNDERSTORMS HAVE MOVED OUT AHEAD OF A COLD FRONT AND ARE TRACKING
ACROSS THE MRX CWA THIS AFTERNOON. WITH WEAK INSTABILITY IN PLACE
AND LIFT ASSOCIATED WITH THE APPROACHING FRONT...THESE STORMS SHOULD
CONTINUE OVER THE REGION INTO THE EVENING HOURS. THE FRONT SHOULD
REACH INTO THE AREA OVERNIGHT CONTINUING A CHANCE OF SHOWERS THROUGH
THE NIGHT. SHOWERS WILL LINGER OVER THE AREA INTO SATURDAY AS THE
FRONT EXITS THE REGION AND THE TROUGH AXIS MOVES THROUGH. GUIDANCE
NUMBERS LOOK GOOD WITH COOLER TEMPS EXPECTED BEHIND THE FRONT...SO
WILL KEEP TEMPS CLOSE TO GUIDANCE.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...MODELS INDICATE A
HIGHLY AMPLIFIED PATTERN WILL DEVELOP THIS WEEKEND...AS A STRONG
UPPER TROUGH DEEPENS ACROSS THE EASTERN HALF OF THE NATION. THIS
PATTERN LOOKS TO LINGER ACROSS THE FORECAST AREA THROUGH THE MIDDLE
OF NEXT WEEK...BRINGING A DRAMATIC DROP IN TEMPS TO BELOW-NORMAL
LEVELS THROUGH WEDNESDAY. MODELS REVEAL SOME DIFFERENCES IN THE
DETAILS WITH A SERIES OF SHORT WAVES EXPECTED TO ROTATE AROUND THIS
LONG WAVE UPPER TROUGH. MOISTURE LOOK TO BE LIMITED THROUGH EARLY
NEXT WEEK...BUT IT APPEARS THAT A FEW SHOWERS WILL BE POSSIBLE
(ESPECIALLY IN THE UPSLOPE AREAS OF THE MOUNTAINS). GFS MODEL
CONTINUES TO INDICATE THAT 850 MB TEMPS WILL BE COLD ENOUGH SUNDAY
NIGHT AND MONDAY NIGHT FOR SOME SNOW SHOWERS ACROSS THE HIGHER
ELEVATIONS (GENERALLY ABOVE 3000 FEET). THIS UPPER TROUGH WILL
EVENTUALLY MOVE OUT OF THE REGION BY THURSDAY...WITH HIGH PRESSURE
BUILDING INTO THE REGION THROUGH FRIDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             55  66  44  65 /  30  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  55  64  42  62 /  40  20  10  20
OAK RIDGE, TN                       54  63  41  62 /  40  20  10  20
TRI CITIES AIRPORT, TN              53  62  38  58 /  50  30  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, Oct 21, 4:19 AM EDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 AM EDT FRI OCT 21 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
319 AM CDT FRI OCT 21 2005 /419 AM EDT FRI OCT 21 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE (TODAY AND TONIGHT)...
A COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THIS
EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT. DANGEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WILL ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
A MUCH COLDER AIR MASS WILL MOVE INTO THE AREA BEHIND THE FRONT.
LOW TEMPERATURES ON SUNDAY NIGHT...MONDAY NIGHT...AND TUESDAY
NIGHT COULD FALL TO NEAR FREEZING ACROSS SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE...ESPECIALLY IN SHELTERED VALLEYS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:25 PM EDTSevere Thunderstorm WarningMRXRoane35 min
Oct 21, 3:35 PM EDTSevere Thunderstorm WarningMRXAnderson40 min
Oct 21, 4:42 PM EDTTornado WarningMRXKnox21 min
Oct 21, 4:59 PM EDTTornado WarningMRXJefferson40 min
Oct 21, 5:58 PM EDTSevere Thunderstorm WarningMRXKnox, Union32 min
Oct 21, 6:17 PM EDTSevere Thunderstorm WarningMRXGrainger43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.